Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Osteoporosis

Jaw bone death due to taking Fosamax

11/13/2006

Question:

I have been taking fosomax for approximately 5 years. Am I in danger of getting jaw bone death? I took my last pill on Monday Nov. 30, 2006. I am not going to take it any more. My Doctor agrees.

Answer:

The vast majority of cases of osteonecrosis of the jaw (ONJ)occurred in patients who had cancer and who were receiving intravenous bisphosphonates at the time they had a dental procedure involving the jaw bone.  Healthy people on oral bisphosphonates are at very low risk for ONJ.  Should people taking a bisphosphonate need to have a dental procedure that involves the jaw, I recommend that they discontinue the medication before having the procedure and not resume it until their bone is completely healed.

For more information:

Go to the Osteoporosis health topic, where you can:

Response by:

Margery   Gass, MD Margery Gass, MD
Formely, Professor, Clinical Obstetrics & Gynecology
College of Medicine
University of Cincinnati